OBJECTIVE: To report a case of acarbose-induced hepatotoxicity and compare other reported cases from the literature. CASE SUMMARY: A 57-year-old woman with type 2 diabetes mellitus for about 10 years had been treated with insulin glargine 20 units/day since December 19, 2002. Acarbose 100 mg 3-times-daily add-on therapy for inadequate glycemic control was started on June 5, 2003. Six months later, the woman complained of gastrointestinal discomfort; the acarbose dose was decreased to 50 mg 3 times daily thereafter. Laboratory examination later revealed alanine aminotransferase (ALT) 640 U/L (upper reference value 55). To elucidate the possibilities of adverse reactions caused by concurrent use of nutritional supplements and medication, we discontinued propolis extract, Ginkgo biloba, placeta extract, and estrogen. Although no remarkable symptoms were noted thereafter, the abnormal ALT values persisted, and no definite viral or autoimmune etiologies were identified. Acarbose was discontinued in August 2004; aspartate aminotransferase and ALT values returned to normal in October 2004. DISCUSSION: In addition to ruling out other possible etiologic factors, we assessed the probability of acarbose-induced hepatotoxicity by observing the close time relationship between drug administration and the development of signs and symptoms, as well as the close time relationship between drug withdrawal and the normalization of abnormal liver function test values, An objective causality assessment revealed that an adverse drug reaction was probable as determined by both the Naranjo probability scale and the Roussel Uclaf Causality Assessment Method score. CONCLUSIONS: Although acarbose-induced hepatotoxicity appears to be uncommon, diabetic patients receiving long-term acarbose therapy should be closely monitored for this adverse effect.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)